First off, I'm a 21 year old male 5'6 130lbs (I'm a little guy). So my psychiatrist diagnosed me with ADHD and anxiety disorder and prescribed me Vyvanse. He told me that the Vyvanse could make me feel more anxious and jittery, but it may indirectly help the anxiety by clearing my mind and worries and helping me to concentrate. He told me to call him after taking it for a couple days to see how I'm doing and if I have any problems.
The problem is that the pharmacy messed up the dosage because they could not read the doctor's handwriting and instead of calling to make sure, they gave me 70mg and not 30mg. Not knowing that that is the highest dose, I took it. So I called my doctor about this and because I was not feeling right and am awaiting his call back. This is my second day on it and I have never taken any ADD/ADHD meds prior to this before.
Yesterday I took it around 8am and about 1-2hrs later felt this huge burst of euphoria and motivation. I cleaned my room, packed for school, did laundry, and just felt like running and doing all these things, I felt like I was on my game, I felt on top of the world. However, several hours later I began to crash and felt very anxious and in a bad mood.
Today (my second day) I took it before class. I felt that happy motivated feeling about an hour or so after taking it but did not last nearly as long as the day before. But while sitting in class, I felt distracted and anxious. I could sit in my seat and listen, but i was not comprehending anything and felt very apathetic. I started to crash and this time it is worse than yesterday. I feel flat, empty, worthless, mad, annoyed, depressed. I don't want to talk to anyone or be around anyone.
Other side effects: numb/tingling sensations on scalp, minor jaw and back discomfort, confusion/spaced out feeling, lack of desire or interest in anything. loss of personality/emotion. it also seems that my penis has "shrinkage" in its flaccid stage. No libido, I haven't had an erection in the past two days since taking it.
I was on prozac and lexapro at one point but stopped taking them because the prozac made me unbelievably depressed and miserable, and the lexapro killed my sex drive and sexual response. My normal doctor gave me 1mg Xanax XR and Xanax .25 (as needed for a bumper if necessary) to hold me over till I met with the psychiatrist. It helps with the anxiety but Xanax scares me because it's addictive.
I guess the point of this post is just to receive some helpful or inspiring words. or other people's experiences. I think when I tell my doctor about the dosage confusion he will definitely prescribe me 30mg, but will I still feel the way I do currently even on a lower dose? I don't want to feel like a zombie, I want to feel like myself. I'm normally an affectionate and sensitive person, but the past two days I've felt blank and very off. I just hope if I get bumped down to a lower dose the side-effects will subside or be much less pronounced, but I guess I wont know until I try the lower dose out. Like I said, I don't know the point of this post, but I just need to get this off and just want some guidance especially from people who've taken this medicine.
Thank you so much!
The Following User Says Thank You to Sebum For This Useful Post: Tinnywoo (01-20-2012)
Most of the wacky stuff that's been happening to you sounds like side effects of a dosage that is way too high. I can't say for sure what will happen on the lower dosage, but definitely don't take it again until you have the correct dosage available. If you stop entirely, you should soon feel as you did before taking it.
There's a good chance that the lower dosage will not have such nasty side effects.
Last edited by janewhite1; 01-21-2009 at 06:15 AM.
Hi, well like you I was diagnosed with ADHD, Im also male 26, 150 lbs...I'm on 30mg Vyvanse, the first day I felt that euphoria you mentioned, very focused and motivated.Now, 4 days later I feel fine the first 4 hrs after taken then it slowly wears off to a tired feeling, unemotional and little off focus or easily distracted. All this comes and goes during the rest of the day. I'm also very nauseous, although, it could be due to citalopran (celexa) withdrawal im currently undergoing. So far, I cant say this is a not-effective drug, but I was told that higher the dose, harder the downs and so side effects. I would be very, very upset if I were you with the pharmacist, she/he could have killed you for messing up that bad with the dosage. This type of drugs are not to be trusted remember, they can cause severe permanent physical and psychological damages or sudden death if abused or misused. I'm seriously considering going to a homeopathic option <edited>. I will try them soon.
Last edited by mod-anon; 04-23-2010 at 01:40 PM.
Reason: Please do not post commercial websites. Please read and follow the posting rules.
The risks associated with amphetamine ADHD treatment often tend to be radically overstated. For most people, the amounts taken would need to be enormous (relative to a therapeutic dose) to bring on the sorts of effects that the 'homeopathic' websites would have you believe are incumbent. Remember that these homeopaths are after the contents of your wallet every bit as much as the drug companies are. Millions use amphetamines safely and to great effect; while it's important to use them properly due to the risks that come with abuse, fear disproportionate to the risks is of little use as well.
As you suspected, your initial dose was too high. Generally, treatment with stimulants is 'stepped up' from very low doses to higher doses as one becomes accustomed to the stimulant effect. It is completely normal to experience the euphoria-crash roller coaster that you felt when taking doses that are too high for you to tolerate. Fortunately, you were working with Vyvanase rather than Adderall, because the Adderall crash is notorious, especially in the first few days.
Of the other effects you describe, the tingling, confusion and spaced out feeling can certainly be attributed to the medication, as can the loss of interest and apathy, which are common when coming down off the too-high dose. The lower back and jaw discomfort may be caused by muscle tension, or involuntary anxiety response, like grinding of the jaw. Honestly, I'd never heard of 'shrinkage' as a side effect of stimulant treatment before, but it turned up in some of my 'just to be sure' research before responding to your post. Apparently, the shrinkage may be caused by vasoconstriction (the temporary shrinking of the blood vessels) while coming down off a stimulant dose.
You should experience none of the above effects on an appropriate dose. Any side effects you experience will certainly be less noticeable once you're on a dose that you can tolerate.
I'm curious about the response of your libido, however. Generally, when on an amphetamine 'high' (as caused by the too-high dose), one's libido will generally increase, though it will most certainly disappear during the crash phase. This is an issue I would monitor and discuss with your doctor, as it seems unusual, though I wonder if it might be related to anxiety. There is no question that your feelings of anxiety might be heightened by the stimulant.
My advice, give it a week on a more appropriate dose, and see how you feel before making any decisions.
On a side note, I find your response to prozac interesting. I had a similar response to Celexa, becoming extremely depressed almost to the point of suicide. This is an unusual response to this type of medication, it's nice to know I'm not the only one in the world that has responded that way.
Mikecher123, good luck with the homeopathic options. Many here have had some success with fish oil (or Krill oil), others have reported good effect with some of the commercially available 'natural' alternatives. There are several threads available here that you may find helpful. Different things work well for different people, and I hope that you find an option that you're comfortable with that gives you good effect.
In addition to what's commercially available, there are stimulant options that are over the counter, rather than prescription based that you may find attractive. There are any number of 'natural' stimulants out there with which you may find success: caffeine, guarana, yohimbine, tyramine, acetyl-l-carnatine, and kola nut should all be available in health food stores and will have the effect of releasing the neurotransmitters that are short in our ADHD brains, though there will be little guidance available regarding safe and proper dosing, and there are no quality control standards in place for 'natural' options, so make sure you use a brand you know you can trust.
The best advice I can give when researching 'natural' ADHD treatments: pay close attention to who did the science. If the claims made aren't backed up by studies performed by reputable universities, and ideally published in peer reviewed journals, the science is not to be trusted. When one's paycheque is at stake, it's too easy to make one's results fit one's desires.
I'm sorry that your pharmacy goofed up the dosage of your medication. It would have been safer for you if they had contacted the doctor instead of guessed at the right dosage. In my experience if the pharamacy couldn't read the script they would call the doctor and if it wasn't written correctly I would have to get a new prescription, but that was for my benefit.
It takes time to adjust to a new medicine. Sometimes unpleasant side effects wear off. It all depends. Finding the right medicine and dosage is an science and an art.
Last edited by Maybelline; 05-01-2010 at 07:05 AM.